Alert archive / Indiana / River Flood Warnings in 2017

River Flood Warning 179, NWS Indianapolis, IN

May 9, 2017Boone County, Marion County, Indiana

NWS Indianapolis, IN issued this river flood warning at May 9, 2017, 4:07 PM EDT for Boone County, Marion County, Indiana. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 9, 2017, 4:07 PM EDT (20:07 UTC)
Expired
May 10, 2017, 4:51 AM EDT
In force
13 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Boone County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 23 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Eagle Creek (IN) at Zionsville (ZONI3).

Action stage
7 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03353200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 9, 2:33 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 9, 2:33 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
233 PM EDT Tue May 9 2017

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 208 PM EDT Tue May 9 2017

A weak area of Low pressure will exit Central Indiana this
evening. In its wake...a frontal boundary will be left across
Indiana...and this will be the focus for weather over the next
several days.

Mainly dry weather is expected tonight as weak high pressure
arrives in the area along with the lingering front. Much of
Wednesday should remain dry across Central Indiana...however as
the day progresses...chances for showers and storms will increase.
Daytime heating along with the arrival of an upper level
disturbance on Wednesday Night is expected to lead to more rain.

The front will continue to linger across Central Indiana through
Friday...bringing occasional showers or storms to the area
through the end of the work week.

High pressure is expected to arrive this weekend...bringing a
return of dry weather and near normal temperatures.

&&

.NEAR TERM /Today/...

Issued at 208 PM EDT Tue May 9 2017

Surface analysis early this afternoon shows an area of weak low
pressure over Central Illinois. A warm front extended southeast
from the low across Central Indiana. Large difference were found
on each side of the front...as seen with temps in the 50s at
Muncie and Indianapolis...and 60s and 70s on the south side at
Bloomington...Terre Haute and Vincennes. The morning showers and
storms appear to have all but ended...except for a quickly
departing showers near Greensburg and North Vernon.

Main forecast challenge tonight will be pops. GFS suggests the
surface front will remain along and near I-74. Aloft...minimal
forcing appears to prevail as ridging builds aloft. Time heights
and forecast soundings show saturated lower levels along and near
the front tonight...but with minimal forcing. Mid and upper levels
appear dry beneath the ridging aloft. Thus confidence for precip
will be low. However given the available lower level moisture
along the front and weak lower level convergence expected...some
very light rain or drizzle cannot be ruled out...but confidence
for measurable precip is low. Furthermore...fog
overnight...particularly on the north side of the front will be
expected...given the ample moisture and weak winds.

Given the expected clouds...will trend low warmer than a blend.

&&

.SHORT TERM /Wednesday through Friday/...

Issued at 208 PM EDT Tue May 9 2017

Similar features remain in place on Wednesday morning as compared
to the overnight period. Plenty of lower level moisture remains
present amid minimal forcing. Thus will expect a slow burn off of
morning clouds and fog...and again. Better forcing begins to
arrive on Wednesday afternoon as the GFS suggest a short wave
arriving in the late afternoon. Forecast soundings suggest
convective temps in the upper 70s which should be reached on the
warm side of the front...and elevated convection appears possible
near the front above the surface inversion. Thus will trend pops
upward during the late afternoon hours as more organized forcing
along with daytime heating. A blend on temps will work well.

Highest confidence for precip during this period will be Wednesday
Night as best short wave dynamics arrive aloft...riding the ridge.
With the surface front providing lower level convergence and
force soundings showing deep saturation...again...confidence is
high. Thus will trend pops higher on Wednesday night.
Again...given the expected clouds and rain will trend lows at or
above the blend.

GFS and NAM suggest more upper level dynamics poised to push
across Indiana on Thursday through Friday. The upper low over the
western plains continues to suggest short wave energy will be
ejected from the system and stream across Indiana...providing
lift. Meanwhile in the lower levels...little will have changed.
The frontal boundary looks to remain across Indiana...providing a
focus for development and lower level convergence. Thus periods of
showers and storms appear quite reasonable on Thursday through
Friday. Forecast soundings continue to suggest deep saturation
through the period with pwats ranging from 1.25 to 1.50. Although
this should not be as heavy as previous rains...the long duration
of the precip and possible isolated heavier rains could result in
additional flooding over Indiana's already saturated grounds. Thus
through the period we will continue to trend pops highs...highs
cooler than the blend and lows warmer. As just stated...will be
watching closely the progression of these systems for flooding
threats.

&&

.LONG TERM /Friday Night through Tuesday/...
Issued at 233 PM EDT Tue May 9 2017

The blocky upper level pattern that has dominated the weather
across the lower 48 so far this month is showing no signs of
breaking...just yet. With that being said...a subtle shift in
positioning of the dual upper lows over the western and eastern
parts of the country will lead to a change in weather across the
Ohio Valley and central Indiana for the weekend trending towards
primarily dry and more seasonable for mid May.

The front responsible for the unsettled weather this week will be
departing away from the region late Friday with a surface high
pressure ridge predominantly in control for the weekend. Extended
model consensus still favoring low pressure tracking through the
Great lakes late Saturday into Sunday associated with another
piece of energy aloft diving into the eastern trough. Recent
trends have been shifting primary impacts from this feature more
north and east of the forecast area with only a small chance for a
shower Saturday night over northeast counties.

The amplifying upper low setting up over New England will help to
spin up a deep surface low off the northeast coast by early next
week. Central Indiana and the Ohio Valley will remain far enough
west for little to no impact from this system...other than
maintaining a blocky pattern that will last for much of next
week with only small chances for rain through the middle of next
week. Low level thermals are supportive of more normal
temperatures for this time of year with highs likely to be in the
70s for most throughout the extended. With cyclonic flow
present...dewpoints will be lower than average keeping humidities
low as well.

Enjoy this brief reprieve as signs do exist on the horizon for a
shift back to a more active pattern by late next week as the
western trough kicks east and the stagnant upper level pattern
begins to break down.

&&

.AVIATION /Discussion for 091800Z TAF Issuance/...
Issued at 110 PM EDT Tue May 9 2017

Primarily VFR conditions this afternoon and evening with the
exception of KLAF...more substantial restrictions up to IFR
possible overnight into Wednesday morning.

Warm front running from near KPIA southeast to between KHUF and
KIND into northern Kentucky. Skies have become partly cloudy with
S/SW winds developing south of the warm front at both KBMG and
KHUF...while thicker clouds and E/SE flow continued at KIND and
KLAF. The warm front may drift north slightly through the
afternoon...but overall anticipate it will remain relatively close
to its current position. KIND remains in nearest proximity to the
boundary lending to a lower confidence wind forecast than the
other terminals. Suspect winds will predominantly remain from the
southeast at KIND through the afternoon but should the boundary
near or even briefly slip past the terminal...would see a quick
shift to south-southwest.

VFR ceilings are expected at all but KLAF as near-IFR stratus
likely lingers all afternoon there north of the front. Not out of
the question that these lower ceilings could work back to near
KIND but again...confidence is too low to include at this time.
Hi-res guidance continues to advertise scattered convective
development near and south of the boundary late this afternoon and
evening before diminishing in coverage overnight. Model soundings
and RH progs do provide higher confidence to more substantial
ceiling and visibility restrictions developing late tonight and
Wednesday morning as a shallow yet sharp inversion develops. The
greatest impacts would likely reside at KIND and KLAF near and
north of the warm front.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....Ryan
AVIATION...Ryan
Hazardous weather outlook, May 9, 3:55 AM EDT, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
355 AM EDT Tue May 9 2017

INZ021-028>031-035>049-051>057-060>065-067>072-101000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
355 AM EDT Tue May 9 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Minor to Moderate flooding will continue along lower parts
of the Wabash, White and East Fork White rivers. Large hail, damaging
winds and brief heavy rain are also possible through this evening.
There is a Marginal Risk of severe storms through this evening.

Hazards: River Flooding. Large hail, damaging winds, brief heavy rain
and cloud to ground lightning.

Timing: Flooding will continue. Thunderstorm related threats through
11 pm.

Discussion: There is a chance of thunderstorms today and this evening
as a warm front crawls northeast into southwestern Indiana and an
upper wave drops southeast across north central Indiana. Flooding
will continue along lower sections of central Indiana rivers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Minor to Moderate flooding will continue over parts of the
lower Wabash and White rivers through the weekend and into early next
week. Thunderstorms will be possible Wednesday afternoon and night
and Thursday and Thursday evening over central Indiana. There is a
Marginal Risk for severe storms Wednesday afternoon and evening.
Large hail and damaging winds are possible. Gusty winds, brief heavy
rain...cloud to ground lightning and small hail are always possible
with storms.

Discussion: The threat for rain will return over all or parts of
central Indiana through much of the period as a front lingers around
nearby.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible but not likely today and this evening
and Wednesday afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 9, 12:00 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1200 PM EDT TUE MAY 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     HEAVY RAIN       3 ENE CARMEL            39.98N 86.06W
05/09/2017  M2.02 INCH       HAMILTON           IN   TRAINED SPOTTER

            24 HOUR TOTAL. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 24 HOURS.

&&

MRD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:32 AM EDTAreal Flood AdvisoryINDBoone, Hamilton, Hancock, Hendricks, Marion4 hr
May 9, 7:38 AM EDTAreal Flood AdvisoryINDClinton, Tippecanoe, Warren4 hr
May 9, 8:44 AM EDTAreal Flood AdvisoryINDDecatur, Hancock, Rush, Shelby3 hr
May 9, 4:07 PM EDTRiver Flood WarningINDTippecanoe4 days

Nearby

River Flood Warnings in Indiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.